Robert Wood Johnson University Hospital
 

Diarrhea and Chemotherapy

Cancer Treatment - Diarrhea and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.

Diarrhea and chemotherapy

As each person's individual medical profile and diagnosis is different, so is his/her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.

Chemotherapy can damage the cells lining the intestine, which, in turn, can cause diarrhea (watery or loose stools). Contact your doctor if you have diarrhea that lasts for more than 24 hours, and/or if you have pain and cramping that accompany the diarrhea. It is important that you replace the water and nutrients you have lost. Your doctor may prescribe a medication to control your symptoms. If symptoms persist, you may need fluid replacement intravenously (IV). It is possible to replace these fluids intravenously on an outpatient basis. When you are having chemotherapy, you should not take any over-the-counter medications for diarrhea without first consulting your doctor.

Some chemotherapy drugs, such as irinotecan (Camptosar) can cause rapid onset of diarrhea that requires immediate treatment. If that is the case, your doctor will have given you specific instructions for how to respond to changes in bowel habits. In these circumstances, it is very important to follow your doctor's instructions.

How can I help control diarrhea?

If you have diarrhea, consider foods such as the following:

With diarrhea, try to avoid the following types of foods:

Some people need to avoid milk and dairy products when they have diarrhea. This is because they may not tolerate the lactose contained in these products.

In addition, consider the following information provided by the National Cancer Institute as ways to reduce the severity of your symptoms:

According to the American Cancer Society, patients should call their doctors when they have:

Click here to view the
Online Resources of Cancer Center

 

Top of Page return to top of page